Virginia, 2012

Hail in Virginia, May 18, 2012

May 18, 2012 · NWS MRX · 1 event in 1 county or zone

A weak surface trough and adequate instability provided just enough lift for the production of a few thunderstorms across Southwest Virginia. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak surface trough and adequate instability provided just enough lift for the production of a few thunderstorms across Southwest Virginia. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 12:08 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, May 18, 12:08 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT FRI MAY 18 2012

.AVIATION...
ISOLATED SHOWERS HAVE DEVELOPED ALONG THE HIGHER TERRAIN OF EAST TN
AND SW VA THIS AFTERNOON. MOST OF THIS ACTIVITY SHOULD STAY OUT OF
THE TN VALLEY...SO WILL NOT MENTION ANY TS IN THE TAFS. WITH LITTLE
CHANGE EXPECTED TO THE WEATHER PATTERN OVER THE NEXT 24
HOURS...WILL FOLLOW A PERSISTENCE FORECAST WTIH MVFR FOG AT TYS AND
TRI FOR A FEW HOURS LATE TONIGHT. OTHERWISE THE FORECAST WILL BE
VFR WITH LIGHT WINDS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, May 18, 2:21 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER
ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON
TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL
LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE
POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

In the hours before

Special weather statement, May 18, 1:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI MAY 18 2012

VAZ001-002-005-181930-
LEE VA-SCOTT VA-WISE VA-
222 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...WISE AND
SCOTT COUNTIES UNTIL 330 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 6 MILES SOUTHWEST OF
NORTON...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG STONE GAP AND
JASPER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wise

When
May 18, 1:35 PM EST
Where
Wise County, 0.69 mi S of Big Stone Gap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -82.780

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380858.